Page 1 of 2 12 LastLast
Results 1 to 10 of 20

Thread: ibuprofen/internal bleeding page

  1. #1
    sibylsybil's Avatar
    sibylsybil is offline Senior Member
    Join Date
    Jun 2010
    Posts
    297

    ibuprofen/internal bleeding

    Primal Fuel
    this is really not a primal question, but a "you people are smart, please help" question. Sunday night, on an overnight bus trip, I had cold sweat/fever, my vision blacked out for a few seconds, w/ nausea... I thought it was a combination of motion sickness or food poisoning; I didn't have any vomiting or diarrhea. Yesterday, I felt light-headed and when walking, felt my heartrate was far faster than it ought to be, and my legs felt as though they were made of lead. (today seemed a bit better)

    last night, I had a bm, and the stool was black. Since this seemed odd, I turned to google, which informed me that it's generally a sign of internal bleeding (hurrah.). So, this morning, I made an appt. with the medical center on campus (studying abroad in Scotland); went in, said my symptoms, also mentioned food poisoning. took my bp, pulse, etc. felt my stomach, said that generally they don't treat food poisoning, come back if it gets worse or if there's blood in the stool.

    I didn't say, oh, and I googled this, andd.....
    also, I take some sort of NSAID almost every day--excedrin, mostly.

    so, question is, should I go back and say, I looked this up, and? do I have some sort of ulcer from ibuprofen, etc? most importantly, am I going to bleed out internally and die?

    Thanks.
    Life consists with wildness. The most alive is the wildest. (Thoreau)

  2. #2
    lizch's Avatar
    lizch is offline Senior Member
    Join Date
    Sep 2010
    Location
    Redmond WA
    Posts
    1,542
    Why are you taking pain killers every day?
    Liz.

    Zone diet on and off for several years....worked, but too much focus on exact meal composition
    Primal since July 2010...skinniest I've ever been and the least stressed about food

  3. #3
    sibylsybil's Avatar
    sibylsybil is offline Senior Member
    Join Date
    Jun 2010
    Posts
    297
    I take them for headaches. and apparently out of general stupidity. The headaches are stress/tension related, so the painkillers aren't really addressing the underlying issues. (as shown by this episode)

    It's not as though I actually need them, more out of habit/convenience (and CW: if something hurts, pop a pill!). Obviously, I'm not going to continue taking daily nsaids.
    Life consists with wildness. The most alive is the wildest. (Thoreau)

  4. #4
    Mollymoe's Avatar
    Mollymoe is offline Senior Member
    Join Date
    Feb 2010
    Location
    United Kingdom
    Posts
    115
    I have no medical knowledge and the first thing I would say is - don't panic! Self diagnosing with google is always scarey...

    If you are worried and need reassurance you could try calling nhs direct - 0845 4647 http://www.nhsdirect.nhs.uk/

    (I posted this on your other thread but thought I'd copy it here too)

  5. #5
    lizch's Avatar
    lizch is offline Senior Member
    Join Date
    Sep 2010
    Location
    Redmond WA
    Posts
    1,542
    You're probably hooked on the painkillers and they're causing rebound headaches. Regardless of the cause of the black poop and other symptoms, I'm glad you're planning to get off those painkillers. You might have to suffer through a few days of wicked headaches, but you'll almost certainly emerge the other side significantly better off than you are at the moment.
    Liz.

    Zone diet on and off for several years....worked, but too much focus on exact meal composition
    Primal since July 2010...skinniest I've ever been and the least stressed about food

  6. #6
    AndreaReina's Avatar
    AndreaReina is offline Senior Member
    Join Date
    Nov 2010
    Location
    San Francisco
    Posts
    851
    Not a doctor, but I would:
    1) Get off the meds. Like lizch said, it might be painful for a while but it'll get better. Read Mark's posts on managing stress, that might help with the headaches. Rest!
    2) Continue to self-monitor. If you continue to have black stools I'd go back and tell them that. If the dizziness etc doesn't get better and/or persists for a few days go back to the doc. FWIW I think you'd have an idea if you were in danger of bleeding out. We can give a pint of blood and be (mostly) fine, you'll notice if you're losing that much internally through edema or loss through bowels.

  7. #7
    Noctiluca's Avatar
    Noctiluca is offline Senior Member
    Join Date
    Oct 2010
    Posts
    892
    So they said to tell them if you had blood in your stool. Did you mention the black stools? Because #1 thing I think of that causes that is upper GI bleeding. And yes, daily NSAID use is a bad idea. If nothing else it screws up your inflammation pathways making you more likely to have inappropriate inflammation. But it can also give you ulcers.

  8. #8
    b4ds33d's Avatar
    b4ds33d is offline Member
    Join Date
    Dec 2010
    Location
    NC
    Posts
    33
    first piece of advice, stop trying to dr google yourself. if you think you are having gi bleeding, ask for a cbc and have them guiac your stool. the cbc will show pos if you've had a significant amount of bleeding. the guiac will show pos if you have any blood in your stool. you really need to figure out why you are having headaches and fix that. thats a bigger problem than your non-existant gi bleed. also, rebound headaches another poster mentioned only happen with opoid based analgesics.

  9. #9
    Noctiluca's Avatar
    Noctiluca is offline Senior Member
    Join Date
    Oct 2010
    Posts
    892
    Quote Originally Posted by b4ds33d View Post
    also, rebound headaches another poster mentioned only happen with opoid based analgesics.
    I will disagree. If for some reason I have been taking Ibuprofen for several days in a row (sprained ankle or something) I get a head ache the day I quit taking it every time.

  10. #10
    lizch's Avatar
    lizch is offline Senior Member
    Join Date
    Sep 2010
    Location
    Redmond WA
    Posts
    1,542
    Quote Originally Posted by b4ds33d View Post
    also, rebound headaches another poster mentioned only happen with opoid based analgesics.
    Not true. http://www.mayoclinic.com/health/reb...SECTION=causes

    Note specifically that they talk about the elevated risk of combination pills like aspirin+acetaminophen + caffeine. That combo is Excedrin, which is exactly what the OP is taking (which is not, by the way, ibuprofen or an NSAID).
    Liz.

    Zone diet on and off for several years....worked, but too much focus on exact meal composition
    Primal since July 2010...skinniest I've ever been and the least stressed about food

Page 1 of 2 12 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •